Psoriasis and Deafness

hidden-hearing-loss
#1

Did you know that psoriasis can cause deafness?

It’s(psoriasis) taken over my body.” —Kim Kardashian December 2018

Many notable individuals have psoriasis, including Kim Kardashian, Art Garfunkel, LeAnn Rimes, and Jon Lovitz to name a few. Psoriasis is a biblical disease that has been around for a long time and it presents with inflammation of the skin and joints, and that’s how most people recognize psoriasis. White scaly raised rash on the elbows and knees with flaking of the scalp and ears are the most common presentation. Most people are exposed to psoriasis ads for the many new high-tech treatments on television and multimedia outlets. However, psoriasis has been linked to heart disease and now hearing loss. Over 7 million Americans have psoriasis, and about over 3.5million have hearing symptoms. Psoriasis can cause hearing loss in two ways: 1st, the thick scaling of psoriasis can plug the ear canal shut. 2nd, psoriasis can damage the very organ that transmits vibrations into nerve signals that are sent to the brain for understanding of sound. If this organ, the cochlela, is damaged, the hearing loss can be permanent. This is why its important to visit a hearing doctor, usually an ear, nose, throat specialist or an otologist. Hearing loss is difficult to detect in its earliest state, that’s why a checkup is helpful to prevent permanent damage.

Please refer to this latest article in the premier Hearing Journal:

Memar, Omeed; Caughlin, Benjamin; Djalilian, Hamid R. Psoriatic Involvement of the Ear. The Hearing Journal. 72(1):44,45,47, January 2019. [doi: 10.1097/01.HJ.0000552754.82111.04]

0 Likes

#2

Seems like you have a vested interest in the article, being the first author apparently.

Having been a psoriatic at least since my early twenties, I have almost a lifetime of experience with the disease. I’m fortunate in that my symptoms have been very mild most of my life.

However, I asked my audiologist about it when I first got fitted for HA’s. She’s been in the profession for decades (she’s probably in her 60’s). She said in her experience there is almost never any involvement of the ear canals from wearing HA’s and not to worry about it. If one searches the National Psoriasis Foundation website on “ear canal,” nothing comes up.

It seems from another earlier publication that those most likely to suffer hearing loss are those with severe systemic symptoms, e.g., psoriatic arthritis, where you can get systemic inflammation. Other immune-related diseases such as rheumatoid arthritis, lupus, systemic sclerosis and ankylosing spondylitis have been associated with hearing loss.

https://www.psoriasis.org/advance/treating-psoriatic-arthritis-could-help-your-hearing

It would help your point if you gave actual statistics on hearing loss associated with mild, moderate, and severe psoriasis with case-controls for age and other factors, e.g., arthritic or not. Most of the bad things that I’ve heard follow on psoriasis, e.g., associated heart disease, in my limited knowledge, seem to be involved with developing an arthritic form of the disease.

It is interesting that sudden sensorineural hearing loss usually occurs in one ear in a matter of days to people in their 40’s or 50’s and one of the possible treatments is systemic steroids, which might suppress inflammation. (the whole Wikipedia article on sensorineural hearing loss is quite long and quite interesting)

0 Likes

#3

Please cite evidence here unless you want to get branded as just trying to promote your personal views with no evidence to back up your “faith”.

0 Likes

#4

Thanks for the helpful input.

0 Likes

#5

Interesting. The Hearing Journal is almost (in some ways) a competitor to Hearing Tracker as a source of hearing-related news, information, and reference to articles of scholarly work.

Haven’t kept up with scientific literature but do all leading journals these days also have a Facebook account and Twitter account? If so, it’s a brave new world, baby!

https://journals.lww.com/thehearingjournal/pages/default.aspx

0 Likes

#6

Had my first annual visit with my dermatologist since getting hearing aids. I asked him about the risks of psoriasis in the ear canal and any possible involvement of the tympanic membrane. My doctor has been practicing for decades at a local university-affiliated institute and seems up-to-date on current knowledge, e.g., for topical application elsewhere on my limbs, he recommended a combined ointment of beta-methasone and calcipotriene soon after it came out and that combined ointment seems to work much better than using either separately on alternate days, etc. Better suppresses serious tissue reddening caused when using calcipotriene by itself, for example.

He said psoriasis in the ear canals is not a problem for most psoriatics although it is a possibility. Just to be gentle on inserting and removing domes or molds, etc. The doctor said that there is essentially no possibility of involving the tympanic membrane in any psoriatic ear reaction - he said it’s a different type of tissue (did he mean not “epidermal?”).

I have noticed that where my receiver wires rub against the top of my ear lobes that the tissue there has been gradually getting a bit psoriatic. So far it has not been much of a cosmetic or a comfort problem. A daily face-washing seems to take care of it. I do have desonide ointment, just about the weakest steroid there is, and permission to use it as needed even on very thin-skinned facial areas and I find an occasional application, if needed, to a specific area usually has a very good suppressive effect on any affected facial area - little reapplication is needed.

I am submitting this as a follow-up to the tone of the original OP’s post that seemed to indicate that psoriatics faced a serious risk of losing hearing due to aggravation caused by wearing hearing aids. Because psoriatic tissue can be an inflamed, raw area, I should imagine that affected areas can be at more risk of outside infection but I didn’t ask my dermatologist about that possibility for the ear canals (next year!).

0 Likes